Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Bad Decision
Sep 7, 2004

I'm a 28 y/o male taking whose been on meds for almost 6 months. After three months on meds (never missed a dose) my vl decreased from 600k to 11k and cd4 went from 350 to 650. Eight days before my last exam I did cocaine with an old college friend (I'll never touch the stuff again). My lastest lab show vl of 9k and cd4 of 466.

We are concerned that my vl isn't undetectable, could this adversley affect my test? According to the genotypes (done 6 months prior i'm non-resistant) We're doing another genotype.

I'm taking Sustiva, Epvir and Viread. Either way, I'm not touching the stuff again.

Response from Dr. Sherer

While many things, such as intercurrent infection or a recent vaccination, are known to alter viral load results, its not known that recent cocaine use has an impact.

In general, the higher the initial viral load, the longer it takes to achieve a viral load below 50 copies; with an initial viral load of 600,000, it would not be unusual for you to take 6 months to reach that level. You have had a good CD4 response.

Nonetheless, you are right to be concerned, as the viral load did not change much between the last 2 values, and the CD4 cell count declined.

You and your physician need the next values and the genotype test to assess whether resistance has developed, and whether the response to this regimen is adequate.

Your commitment to stay away from cocaine is welcome, as it certainly can lead to a reduction in medication adherence, and other unsafe behaviors - especially continuing cocaine use.


Previous
1 yr. anniversary
Next
A question about mutations

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement